Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Numerical solution of parabolic integro-differential equations by the discontinuous Galerkin method


Authors: Stig Larsson, Vidar Thomée and Lars B. Wahlbin
Journal: Math. Comp. 67 (1998), 45-71
MSC (1991): Primary 65M60, 65R20, 45L10
MathSciNet review: 1432129
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The numerical solution of a parabolic equation with memory is considered. The equation is first discretized in time by means of the discontinuous Galerkin method with piecewise constant or piecewise linear approximating functions. The analysis presented allows variable time steps which, as will be shown, can then efficiently be selected to match singularities in the solution induced by singularities in the kernel of the memory term or by nonsmooth initial data. The combination with finite element discretization in space is also studied.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65M60, 65R20, 45L10

Retrieve articles in all journals with MSC (1991): 65M60, 65R20, 45L10


Additional Information

Stig Larsson
Affiliation: Department of Mathematics, Chalmers University of Technology and Göteborg University, S–412 96 Göteborg, Sweden
Email: stig@math.chalmers.se

Vidar Thomée
Affiliation: Department of Mathematics, Chalmers University of Technology and Göteborg University, S–412 96 Göteborg, Sweden
Email: thomee@math.chalmers.se

Lars B. Wahlbin
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Email: wahlbin@math.cornell.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-98-00883-7
PII: S 0025-5718(98)00883-7
Keywords: Parabolic integro-differential equation, weakly singular kernel, discontinuous Galerkin, variable time step, finite element, error estimate, Gronwall lemma
Received by editor(s): October 10, 1995
Received by editor(s) in revised form: August 5, 1996
Additional Notes: The first two authors were partly supported by the Swedish Research Council for Engineering Sciences (TFR). The third author thanks the National Science Foundation, USA, for financial support and also Chalmers University of Technology and Göteborg University for their hospitality during the Spring of 1995.
Article copyright: © Copyright 1998 American Mathematical Society